Alert archive / North Dakota / Red Flag Warnings in 2021
Red Flag Warning 21, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at Jul 20, 2021, 2:47 AM MDT for 4 counties in North Dakota. It took effect at Jul 20, 2021, 12:00 PM MDT. It was in force for 10 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 20, 2021, 2:47 AM MDT (08:47 UTC)
- In effect from
- Jul 20, 2021, 12:00 PM MDT
- Expired
- Jul 20, 2021, 10:07 PM MDT
- In force
- 10 hr
- Issued by
- NWS Bismarck, ND
Counties Billings County, ND, Bowman County, ND, Golden Valley County, ND, Slope County, ND
The radar
The Bismarck radar (KBIS), 213 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 5:10 PM MDT | TSTM WND GST 53 | 4 Nne Golva, ND | MESONET STATION 320599 3 NNE GOLVA (NDAWN). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 2818 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
780 WWUS83 KBIS 200847 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 347 AM CDT Tue Jul 20 2021 ...RED FLAG WARNING FOR FAR SOUTHWEST NORTH DAKOTA THIS AFTERNOON AND EVENING... .Critical fire weather conditions are expected this afternoon and evening in Golden Valley, Billings, Slope, and Bowman Counties. Expect south winds gusting up to 35 mph and humidity as low as 15 percent. A chance of thunderstorms also exists late this afternoon and evening. If storms develop, lightning could result in fire starts. NDZ031-032-040-043-202100- /O.NEW.KBIS.FW.W.0021.210720T1800Z-210721T0600Z/ Golden Valley-Billings-Slope-Bowman- 247 AM MDT Tue Jul 20 2021 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR WIND AND LOW RELATIVE HUMIDITY FOR FAR SOUTHWEST NORTH DAKOTA... The National Weather Service in Bismarck has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to midnight MDT tonight. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...15 to 20 percent. * AFFECTED AREA...Far southwest North Dakota. * IMPACTS...Any fires that develop will spread rapidly. * ADDITIONAL DETAILS...A chance of thunderstorms exists late this afternoon and evening. If storms develop, lightning could result in fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... Burn bans may be in effect. Contact local authorities for details. && $$ CJS
4 follow-up statements
760 WWUS83 KBIS 201503 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 1003 AM CDT Tue Jul 20 2021 ...RED FLAG WARNING FOR FAR SOUTHWEST NORTH DAKOTA THIS AFTERNOON AND EVENING... .Critical fire weather conditions are expected this afternoon and evening in Golden Valley, Billings, Slope, and Bowman Counties. Expect south winds gusting up to 35 mph and humidity as low as 15 percent. A chance of thunderstorms also exists late this afternoon and evening. If storms develop, lightning could result in fire starts. NDZ031-032-040-043-210315- /O.CON.KBIS.FW.W.0021.210720T1800Z-210721T0600Z/ Golden Valley-Billings-Slope-Bowman- 903 AM MDT Tue Jul 20 2021 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR WIND AND LOW RELATIVE HUMIDITY FOR FAR SOUTHWEST NORTH DAKOTA... * WINDS...South 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...15 to 20 percent. * AFFECTED AREA...Far southwest North Dakota. * IMPACTS...Any fires that develop will spread rapidly. * ADDITIONAL DETAILS...A chance of thunderstorms exists late this afternoon and evening. If storms develop, lightning could result in fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... Burn bans may be in effect. Contact local authorities for details. && $$ MJ
158 WWUS83 KBIS 201747 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 1247 PM CDT Tue Jul 20 2021 ...RED FLAG WARNING FOR FAR SOUTHWEST NORTH DAKOTA THIS AFTERNOON AND EVENING... .Critical fire weather conditions are expected this afternoon and evening in Golden Valley, Billings, Slope, and Bowman Counties. Expect south winds gusting up to 35 mph and humidity as low as 15 percent. A chance of thunderstorms also exists late this afternoon and evening. If storms develop, lightning could result in fire starts. NDZ031-032-040-043-210600- /O.CON.KBIS.FW.W.0021.210720T1800Z-210721T0600Z/ Golden Valley-Billings-Slope-Bowman- 1147 AM MDT Tue Jul 20 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR WIND AND LOW RELATIVE HUMIDITY FOR FAR SOUTHWEST NORTH DAKOTA... * WINDS...Southeast 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...15 to 20 percent. * AFFECTED AREA...Far southwest North Dakota. * IMPACTS...Any fires that develop will spread rapidly. * ADDITIONAL DETAILS...A chance of thunderstorms exists late this afternoon and evening. If storms develop, lightning could result in fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... Burn bans may be in effect. Contact local authorities for details. && $$ MJ
384 WWUS83 KBIS 201949 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 249 PM CDT Tue Jul 20 2021 ...RED FLAG WARNING FOR FAR SOUTHWEST NORTH DAKOTA THIS AFTERNOON AND EVENING... .Critical fire weather conditions are expected this afternoon and evening in Golden Valley, Billings, Slope, and Bowman Counties. Expect south winds gusting up to 40 mph and humidity as low as 15 to 20 percent. A chance of thunderstorms also exists late this afternoon and evening. If storms develop, lightning could result in fire starts. NDZ031-032-040-043-210600- /O.CON.KBIS.FW.W.0021.000000T0000Z-210721T0600Z/ Golden Valley-Billings-Slope-Bowman- 149 PM MDT Tue Jul 20 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR WIND AND LOW RELATIVE HUMIDITY FOR FAR SOUTHWEST NORTH DAKOTA... * WINDS...Southeast 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...15 to 20 percent. * AFFECTED AREA...Far southwest North Dakota. * IMPACTS...Any fires that develop will spread rapidly. * ADDITIONAL DETAILS...A chance of thunderstorms exists late this afternoon and evening. If storms develop, lightning could result in fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... Burn bans may be in effect. Contact local authorities for details. && $$ MJ
008 WWUS83 KBIS 210407 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 1107 PM CDT Tue Jul 20 2021 NDZ031-032-040-043-210515- /O.CAN.KBIS.FW.W.0021.000000T0000Z-210721T0600Z/ Golden Valley-Billings-Slope-Bowman- 1007 PM MDT Tue Jul 20 2021 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FAR SOUTHWEST NORTH DAKOTA... The National Weather Service in Bismarck has cancelled the Red Flag Warning. Humidities continue to increase and the threat of lightning has ended. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Jul 19, 11:49 PM MDT, 2 hours 58 minutes earlier.
Area forecast discussion, Jul 19, 11:49 PM MDT, 2 hours 58 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1249 AM CDT Tue Jul 20 2021 .UPDATE... Issued at 1249 AM CDT Tue Jul 20 2021 We refined overnight PoPs with this update, focusing the chance of thunderstorms along and north of the low- and midlevel baroclinic zone that stretches from near Williston to Minot and Carrington. Low- and midlevel warm air advection and an ~30 kt low-level jet in the vicinity of that boundary will likely continue to foster isolated to scattered convection through the night, with a non- zero risk of a strong storm owing to 40 kt of deep-layer shear and moderate instability. UPDATE Issued at 957 PM CDT Mon Jul 19 2021 Thunderstorm activity has tamed down quite a bit, with only a few little cells floating through eastern parts of our area. With that said, will keep low chances in through the night as a variety of weak disturbances moving through the ridge could cause a few storms to develop. Have also spread areas of smoke through our whole area as have noticed some lowered visibility reports peppered through parts of western/central ND. In addition, models are hinting at some fog possibly developing later over the northern tier, where surface air is nearly saturated. So, have spread the patchy fog across the far north. UPDATE Issued at 708 PM CDT Mon Jul 19 2021 An area of thunderstorms, with one becoming significantly severe, has developed over north central North Dakota where a plethora of boundaries are noted. This is in an area of 40kt+ deep layer shear and strong instability of around 2-3 KJ/Kg. The most significant storm is now pushing south in southern McHenry County about to slide into Sheridan and possibly far eastern McLean. This storm has had a history of producing baseball hail and 70 mph wind gusts. For the next few hours, expect the severe threat to continue over north central North Dakota possibly nudging into the northern James River Valley, with current development off to the northeast of the significant storm. With that said, CIN expected to quickly increase as we close into sunset, therefore expect the severe threat to wane in a couple of hours. && .SHORT TERM...(This evening through Tonight) Issued at 229 PM CDT Mon Jul 19 2021 Fire weather, heat and thunderstorms (in no particular order) are the main threats late this afternoon and tonight. Fire Weather...We continue to hold in the near critical fire weather conditions range, and unless we see winds really pick-up, we'll probably leave this as is. Current humidities are generally around 15 percent in the far southwest, although did see Beach drop down to 12 percent this hour. Other than the far southwest, readings are generally 15 to 30 percent. Wind speeds are around 15 knots in the far southwest, but under 10 knots elsewhere. Given the marginal area, and marginal thresholds will likely ride with the near critical fire conditions. Heat Advisory...The Heat Advisory continues through 9 PM CDT. So far we've seen heat index values to around 103 at Bismarck, with many stations in the 95 to 100 range as of 230 PM CDT. Maximum heat indices look to peak around 4-5PM CDT and then drop off thereafter. Thunderstorms...A very unstable airmass remains over central into eastern ND with MLCAPE values of 1500-3500 from north central into east central ND with little CIN indicated from the EMC RAP on the SPC mesoanalysis page. However shear remains weak. This would favor possibly a marginally severe hail or wind event with an updraft that can survive the cap. Recent convection that developed near Jamestown was briefly able to sustain an updraft, but as of 300 PM the cell was dissipating. It's possible we could see a few more cells develop along the southward moving outflow boundary this afternoon. Whether they can sustain themselves remains to be seen. If so, a marginally severe wind or hail report can not be ruled out base in the strong instability. A baroclinic zone remains along the International Border and later tonight it's possible we could see a few storms along this boundary and northward into Canada, but most will remain dry. .LONG TERM...(Tuesday through Monday) Issued at 229 PM CDT Mon Jul 19 2021 Hot and dry conditions continue through much of the work week. A weak cold front moves through the forecast area in the Tue-Wed timeframe with only slight chances for thunderstorms due to the strong capping. Temperatures Tuesday through Friday remain in the 90 to 100 degree range across western and central ND, with the warmest readings west and south central. Humidity values drop a bit, but we could still be flirting with Heat Advisory criteria. Most likely it will be a day to day call with marginal Heat Advisory criteria possible each afternoon. There does look to be an increase in surface based smoke tonight into Tuesday morning north of the frontal boundary that's been lingering along the International Border. We kept a mention of smoke in the forecast far north central late tonight into Tuesday morning, as well as some patchy fog. The best chance of thunderstorms in the next several days looks to be on Friday as as stronger shortwave impulse tracks across southern Canada and flattens our upper level ridge. This should also cool us down a little through the upcoming weekend. At this time it's looking like mid 80s north to mid 90s south through the weekend, so not a big drop in temperatures at all, but some relief. After the chance of thunderstorms Friday, the rest of the weekend looks mostly dry at this time, with indications of possibly warming up again early next week. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1249 AM CDT Tue Jul 20 2021 Local MVFR conditions due to a combination of fog and/or surface smoke are possible tonight and Tuesday morning, especially north. Isolated to scattered thunderstorms are expected tonight north, and additional development is possible by Tuesday evening west. However, confidence in impacts at any given terminal is too low for inclusion in the 06 UTC TAFs. Otherwise, expect VFR conditions to generally prevail, with south-southeast winds increasing on Tuesday, gusting to 25 kt in most areas after about 16 UTC. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...CJS SHORT TERM...TWH LONG TERM...TWH AVIATION...CJS
Hazardous weather outlook, Jul 19, 11:58 PM MDT, 2 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1258 AM CDT Tue Jul 20 2021 NDZ001>005-009>013-021>023-025-037-210600- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McLean-Sheridan-Wells-Foster-Stutsman- 1258 AM CDT Tue Jul 20 2021 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight There is a chance for thunderstorms tonight. A strong thunderstorm is possible, but the probability of severe weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Near critical fire weather conditions are likely across southwest and parts of south central North Dakota on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. NDZ017>020-031>036-040>048-050-051-210600- McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton- Burleigh-Kidder-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons- Logan-La Moure-McIntosh-Dickey- 1258 AM CDT Tue Jul 20 2021 /1158 PM MDT Mon Jul 19 2021/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Near critical fire weather conditions are likely across southwest and parts of south central North Dakota on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. CJS
In the hours before
Special weather statement, Jul 19, 10:29 PM MDT, 4 hours 18 minutes before
Special Weather Statement National Weather Service Bismarck ND 1129 PM CDT Mon Jul 19 2021 NDZ005-200500- Rolette ND- 1129 PM CDT Mon Jul 19 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROLETTE COUNTY UNTIL MIDNIGHT CDT... At 1128 PM CDT, strong thunderstorms were located along a line extending from International Peace Garden to near Belcourt to near Rolla. Movement was southeast at 20 mph. Half inch hail and wind gusts to 40 mph will be possible with these storms. Locations impacted include... Rolla, St. John, International Peace Garden, Belcourt, Shell Valley, and Thorne. Campers should move to a sturdy shelter until these storms pass. && LAT...LON 4872 9952 4872 9998 4900 10014 4900 9953 TIME...MOT...LOC 0428Z 328DEG 15KT 4897 10008 4884 9982 4888 9955 HOLLAN
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:19 PM MDT | Severe Thunderstorm Warning | BIS | McHenry, McLean, Sheridan | 18 min |
| Jul 19, 7:46 PM MDT | Special Weather Statement | BIS | Pierce | 29 min |
| Jul 19, 10:29 PM MDT | Special Weather Statement | BIS | Rolette | 31 min |
| Jul 20, 4:48 PM MDT | Special Weather Statement | BIS | Golden Valley | 27 min |
| Jul 20, 4:58 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley | 34 min |
| Jul 20, 5:42 PM MDT | Special Weather Statement | BIS | Bowman | 33 min |
Nearby
Red Flag Warnings in North Dakota, 2021Every red flag warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.